Alert archive / Iowa / Wind Advisories in 2006

Wind Advisory 8, NWS Sioux Falls, SD

April 15, 2006Union County, South Dakota; 8 counties in Iowa; Dakota County, Dixon County, Nebraska

NWS Sioux Falls, SD issued this wind advisory at Apr 15, 2006, 2:08 PM CDT for Union County, South Dakota; 8 counties in Iowa; Dakota County, Dixon County, Nebraska. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2006, 2:08 PM CDT (19:08 UTC)
Expired
Apr 15, 2006, 7:00 PM CDT
In force
5 hr
Issued by
NWS Sioux Falls, SD

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Ida County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Union County, SD

The radar

The Sioux Falls radar (KFSD), 114 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2751 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFSD 151908
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
208 PM CDT SAT APR 15 2006

.STRONG LOW PRESSURE MOVING EAST ACROSS NEBRASKA WILL PRODUCE GUSTY
SOUTHEAST WINDS OF 25 TO 40 MPH ALONG THE MISSOURI RIVER OF
NORTHEAST NEBRASKA AND NORTHWEST IOWA THROUGH THE REST OF THE
AFTERNOON.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ071-160000-
/O.NEW.KFSD.WI.Y.0008.060415T1908Z-060416T0000Z/
SIOUX-OBRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-
DIXON-DAKOTA-UNION-
INCLUDING THE CITIES OF...ORANGE CITY...SIOUX CENTER...SHELDON...
PRIMGHAR...SPENCER...LE MARS...CHEROKEE...STORM LAKE...
SIOUX CITY...IDA GROVE...WAKEFIELD...PONCA...SOUTH SIOUX CITY...
NORTH SIOUX CITY...ELK POINT
208 PM CDT SAT APR 15 2006

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

GUSTY EAST TO SOUTHEAST WINDS OF 25 TO 40 MPH WILL PERSIST THE
REST OF THE AFTERNOON AND INTO EARLY EVENING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$
1 follow-up statement
000 
WWUS73 KFSD 152359
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
659 PM CDT SAT APR 15 2006

.WINDS WILL REMAIN NEAR ADVISORY CRITERIA AT A FEW LOCATIONS IN
NORTHWEST IOWA AND SOUTHWEST MINNESOTA THE NEXT FEW HOURS...BUT
WILL CONTINUE TO DECREASE THROUGH THE EVENING.


IAZ012>014-020>022-031-032-NEZ013-014-SDZ071-160100-
/O.EXP.KFSD.WI.Y.0008.000000T0000Z-060416T0000Z/
SIOUX-OBRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-
DIXON-DAKOTA-UNION-
INCLUDING THE CITIES OF...ORANGE CITY...SIOUX CENTER...SHELDON...
PRIMGHAR...SPENCER...LE MARS...CHEROKEE...STORM LAKE...
SIOUX CITY...IDA GROVE...WAKEFIELD...PONCA...SOUTH SIOUX CITY...
NORTH SIOUX CITY...ELK POINT
659 PM CDT SAT APR 15 2006

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...


$$

LIEBL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Apr 15, 4:30 AM CDT, 9 hours 38 minutes earlier.

Area forecast discussion, Apr 15, 4:30 AM CDT, 9 hours 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT SAT APR 15 2006

.DISCUSSION...
UPPER LOW OVER CENTRAL ROCKIES EARLY THIS MORNING SET TO EJECT INTO
THE CENTRAL AND NORTHERN PLAINS TODAY IS PRIMARY FOCUS THIS MORNING.
00Z RUNS OF NAM AND GFS HAVE COME INTO BETTER AGREEMENT WITH RESPECT
TO TIMING/LOCATION OF SURFACE LOW AND ASSOCIATED WARM FRONT...WITH
NAM STILL JUST SLIGHTLY SOUTH OF GFS POSITION. QUICK LOOK AT 06Z NAM
SHOWS IT COMING IN EVEN A LITTLE FARTHER NORTH YET...AND POSITION OF
THESE FEATURES WILL BE CRITICAL IN SEVERE WEATHER THREATS FOR THE
AFTERNOON/EVENING. STILL HAVE TO WORK THROUGH A PRETTY DEEP DRY
LAYER IN THE LOWER LEVELS...SO HAVE BACKED OFF INITIATION OF ANY
PRECIP CHANCES UNTIL LATE MORNING IN THE SOUTHWEST. HOWEVER...WITH
POTENT DYNAMICS EXPECTED WITH UPPER SYSTEM...SHOULD SEE SOME FAIRLY
RAPID DEVELOPMENT BY MID-LATE AFTERNOON. GOING WITH SURFACE LOW
REMAINING JUST SOUTH OF THE SD-NE STATE LINE...WITH WARM FRONT
LIFTING THROUGH EASTERN NEBRASKA TO AROUND KOFK-KTQE VICINITY BY
LATE AFTERNOON. NEAR ENOUGH TO OUR SOUTHERN CWA TO RESULT IN VERY
STRONG LOW LEVEL SHEAR THROUGH THE SOUTHERN CWA...NEAR AND JUST
NORTH OF THE FRONT. AGREE WELL WITH SPC ASSESSMENT OF MODERATE RISK
JUST BRUSHING THE SOUTHERN CWA...WITH RAPID DROP-OFF OF TORNADO AND
WIND THREATS AS ONE MOVES FARTHER NORTH INTO THE CWA AWAY FROM THE
BOUNDARY. WILL KEEP MENTION OF SEVERE THREAT IN THE ZFP ACROSS
SOUTHERN TIER OF SOUTH DAKOTA COUNTIES...INTO NORTHEAST NEBRASKA AND
NORTHWEST IOWA...MAINLY SOUTH OF HIGHWAY 18 FOR THE LATE AFTERNOON
AND EVENING. HOWEVER...IF 06Z NAM SOLUTION COMES TO FRUITION...THE
THREAT AREA WILL LIKELY HAVE TO BE PUSHED NORTH AS WELL.

BAND OF SOME HEAVIER SHRA/TSRA POSSIBLE FROM CENTRAL/NORTHEAST CWA
INTO NORTHERN IOWA. STILL LOOKING AT SOME RIVERS IN SWRN MN/NWRN IA
ABOVE FLOOD STAGE...AND WHILE LOCALIZED 2 INCH AMOUNTS ARE POSSIBLE
TONIGHT...DUE TO SOMEWHAT PROGRESSIVE MOVEMENT OF THE UPPER LEVEL
SYSTEM DO NOT EXPECT MORE WIDESPREAD 3+ INCHES WHICH CAUSED SO MANY
PROBLEMS A LITTLE OVER A WEEK AGO. THUS HAVE OPTED TO FORGO FLOOD
WATCH AT THIS TIME...BUT HAVE MENTIONED POSSIBILITY OF LOCALLY HEAVY
RAINFALL IN ZFP FOR LATER TONIGHT.

DESPITE INCREASE IN 850MB WINDS TO 45-50 KTS LATER TODAY...THINK
INCREASE IN CLOUDS AND DEVELOPING PRECIP CHANCES WILL LIMIT MIXING
OF THESE STRONGER WINDS TO THE SURFACE...SO NO WIND ADVISORY TODAY.
FIRE WEATHER CONCERNS ARISE THOUGH...PRIMARILY OVER SOUTHWEST MN
WHERE DRY LOW LEVEL AIR WILL PERSIST THROUGH MUCH OF THE AFTERNOON.
AREA NOT FINALIZED JUST YET...BUT WILL BE ISSUING A RED FLAG WARNING
FOR PARTS OF SOUTHWEST MINNESOTA THIS AFTERNOON.

AFTER THIS SYSTEM PASSES...FAIRLY QUIET WEATHER EXPECTED FOR SUNDAY
AND MONDAY...ALTHOUGH WILL LIKELY STILL HAVE SOME LINGERING SHOWERS
IN THE EASTERN CWA SUNDAY MORNING.

ATTENTION FOR THE LONGER TERM TURNS TO TROUGH MOVING INTO THE REGION
AND CUTTING OFF OVER THE NORTHERN PLAINS BY MIDWEEK. GFS AND OTHER
GLOBAL MODELS HAVE SHOWN SOME CONSISTENCY IN THE GENERAL DEVELOPMENT
OF THIS SYSTEM...ALTHOUGH BOTH GFS AND ECMWF HAVE BEEN GRADUALLY
TRENDING NORTH IN THEIR RESPECTIVE RUNS OVER THE PAST 12-24 HOURS.
THIS SHOULD KEEP US A LITTLE WARMER THAN THE GFS WAS INDICATING
YESTERDAY...BUT ALSO THROWS SOME UNCERTAINTY IN REGARDING PRECIP
CHANCES IN OUR AREA...AS BOTH MODELS SHOWING SOME SEMBLENCE OF A MID
LEVEL DRY SLOT PUSHING INTO THE AREA AHEAD OF THE UPPER LOW. FOR
THIS REASON...WILL KEEP POPS IN THE CHANCE RANGE FOR NOW...ALTHOUGH
FLIRTING WITH LIKELY RANGE TUESDAY INTO TUESDAY EVENING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE
IA...NONE.
NE...NONE.

&&

 JH
Hazardous weather outlook, Apr 15, 10:39 AM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1039 AM CDT SAT APR 15 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1039 AM CDT SAT APR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP BY LATE AFTERNOON
ALONG AND SOUTH OF THE MISSOURI RIVER AND THEN SPREAD NORTH
DURING THE NIGHT. THERE IS A CHANCE OF SEVERE THUNDERSTORMS WITH
THIS ACTIVITY DURING THE LATE AFTERNOON AND EVENING...ESPECIALLY
ALONG AND SOUTH OF INTERSTATE 90. THE PRIMARY THREAT IN THIS AREA
WILL BE HAIL TO THE SIZE OF GOLF BALLS...AND DAMAGING WINDS UP TO
70 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE...PRIMARILY IN AREAS
NEAREST THE MISSOURI RIVER IN NORTHEAST NEBRASKA AND NORTHWEST
IOWA. IN ADDITION TO THE THE POSSIBILITY OF SEVERE STORMS...HEAVY
RAINS ARE ALSO POSSIBLE DURING THE NIGHT ALONG THE INTERSTATE 90
CORRIDOR FROM SOUTHEAST SOUTH DAKOTA INTO NORTHWEST IOWA AND
SOUTHWEST MINNESOTA.

FLOODING...
MINOR FLOODING ON THE LOWER BIG SIOUX RIVER SHOULD CONTINUE TO
SLOWLY ABATE...WITH THE RIVER EXPECTED TO FALL BELOW FLOOD STAGE
AT AKRON IOWA LATER TODAY OR TONIGHT. THE LITTLE SIOUX AND DES
MOINES RIVER ARE SLOWLY FALLING...BUT WILL LIKELY REMAIN ABOVE
FLOOD STAGE FOR THE NEXT COUPLE OF DAYS.

FIRE DANGER...
CONTINUED WARM TEMPERATURES AND LOW RELATIVE
HUMIDITIES...COMBINING WITH GUSTY EAST TO SOUTHEAST WINDS...WILL
PRODUCE A VERY HIGH TO EXTREME FIRE DANGER FROM FAR EAST CENTRAL
SOUTH DAKOTA...THROUGH SOUTHWEST MINNESOTA AND NORTHWEST IOWA
THIS AFTERNOON. IMPROVED CONDITIONS ARE EXPECTED ON SUNDAY...AND
MORE SEASONABLE TEMPERATURES SPREAD OVER THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM ALONG THE MISSOURI
RIVER AND AFTER 6 PM ALONG AND SOUTH OF INTERSTATE 90.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:13 PM CDTFlood WatchFSDLake, Lincoln, Minnehaha, Moody6 hr
Apr 15, 5:11 AM CDTRed Flag WarningFSDBuena Vista, Clay, Dickinson, Osceola14 hr

Nearby

Wind Advisories in Iowa, 2006Wind Advisories in Nebraska, 2006Wind Advisories in South Dakota, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.